Colorado, 2020

Hail in Colorado, July 20, 2020

July 20, 2020 · NWS BOU · 3 events in 2 counties and zones

Severe thunderstorms produced large hail and heavy rain over parts of Larimer and Weld counties. The hail ranged in size from quarter to half dollar.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail and heavy rain over parts of Larimer and Weld counties. The hail ranged in size from quarter to half dollar.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 20, 2:07 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 20, 2:07 PM MST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
307 PM MDT Mon Jul 20 2020

.SHORT TERM...(This evening through Tuesday)
Issued at 300 PM MDT Mon Jul 20 2020

A circle of convective initiation is occurring over our area of
responsibility, as the center remains capped under a stable layer
around 730 mb. Northwesterly flow aloft has increased slightly
from a shortwave trough moving over the Northern Great Plains. The
current storms are expected to remain as when the cap is weakened,
the CAPE values are in the 2000-3000 J/kg out east, and 800-1200
J/kg further west. Hail up to ping pong ball size with the
strongest storm and gusts up to 65 mph will be the hazards out
east, further west winds may gust up to 50 mph with small hail. CAMs
continue to show outflow from the storms out east of Lincoln
County to push back west and spark new convection. Some are a bit
more robust, especially back toward the urban corridor where drier
dewpoints are. With ACARS soundings, the cap isn't that strong,
so wouldn't discount these models. Storms should remain most
numerous over the northern, southern borders of the area where
terrain is higher or near a pseudo- dryline the rest of this
afternoon. Then storm outflow activity will likely fill it in
later into the evening. Seems as though another MCS will form
tonight and push another outflow after midnight back west into the
area. Will see stratus fill in most of the plains and into the
foothills. Some downsloping off the Palmer will likely keep it
clear there.

With the additional moisture pushed into the area Tuesday, and
shear increasing as well, the threat for severe storms will be
increasing. The morning stratus will limit some heating so
temperatures will be a few degrees cooler. Still, CAPE values of
near 4000 J/kg are forecast over the far northeastern corner. Large
hail and strong damaging outflow winds will be the main hazards,
along with brief heavy rain due to PW values near 1.5 inches out
there. Storms will initiate over the high terrain by the noon
hour, with more concentration along and south of I-70, then begin
to march east.

.LONG TERM...(Tuesday night through Monday)
Issued at 300 PM MDT Mon Jul 20 2020

Strong to severe thunderstorms are expected to become more
organized and spread east across the plains Tuesday evening as
they encounter a weakly capped and CAPE rich airmass. Main threat
will be large hail and heavy rain, as MLCAPEs are expected to
be around 2000 j/kg, and precipitable water (PW) values grow to
1.25-1.5 inch. Meanwhile, the Denver area and Front Range should
clear fairly quickly of any storms during the evening as the
airmass will be mostly worked over from the afternoon/early
evening convection.

For Wednesday, the upper level ridge is expected to amplify over
eastern Colorado. This will occur in advance of an approaching
short wave trough that moves toward the state late in the day.
This will aid convective coverage in the high country, while it
could be a late show or even a no show day for the Front Range
I-25 Corridor if the upper level support arrives too late to
provide some cooling aloft. Temperatures will be returning to
above normal readings given the upper ridging, slight drying, and
lee trough.

On Thursday, there is an opportunity for a couple severe storms
over the northeast corner of the state, but that all depends on
how fast the upper level trough kicks to the northeast. At this
point, think the GFS is a little too fast with the upper trough
and the erosion of low level moisture, so we'll keep on eye on the
northeastern plains for possible severe storms Thursday. MLCAPE
would be impressive if the moisture can hold - near 2500-3000
J/kg.

For Friday through Sunday, ensembles are pretty stable with regard
to centering the upper level high to our east over Kansas/Missouri.
This would put a good plume of monsoonal moisture over the state,
bringing higher shower and storm coverage especially over the
higher terrain. Lower elevations would see scattered afternoon and
evening storms. At this time, we don't see much low level forcing
or upslope to support much significant heavy rain threat east of
the mountains.

There is some potential for the ridge to shift slightly westward
as a stronger zonal flow develops over the northern U.S. toward
Sunday or Monday. That could bend the best plume of monsoonal
moisture, and thus shower/storm coverage, just south of our
forecast area at that time. Temperatures should remain at or just
above normal for this period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 300 PM MDT Mon Jul 20 2020

VFR expected through much of the period. Isolated thunderstorm
coverage expected this afternoon, isolated enough to not include
them in the TAF but keep the VRB winds. Main concern will continue
to be strong microburst winds associated with any high based
showers/thunderstorms that to develop. Also also see some
stratus/fog developing by 12z Tuesday morning, ceilings around
1500 ft AGL or below. At this time it looks like the best
potential will be northeast of APA, affecting DEN and BJC.
Northeast winds this afternoon will continue that way through at
least midnight tonight, altered by some outflow at times.
Northeast expected to continue Tuesday with a higher coverage of
storms.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kriederman
LONG TERM...Barjenbruch
AVIATION...Kriederman
Hazardous weather outlook, Jul 20, 10:12 AM MST, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1112 AM MDT Mon Jul 20 2020

COZ030>051-211715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1112 AM MDT Mon Jul 20 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

There will be a marginal risk of severe thunderstorms across the
northeast and east central plains of Colorado this afternoon and
evening. The best chance will be east of a line from around
Cheyenne to Hugo which is where the best low level moisture will
be located. Further west, isolated high based thunderstorms will
develop with gusty winds and more limited rainfall. Strong wind
gusts to 65 mph will be the main concern, but large hail possible
as well along and east of where the dryline sets up.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Moisture will increase on Tuesday resulting in scattered afternoon
and evening thunderstorms. Some of the storms may become severe
with large hail and locally heavy rain the primary threats.
Isolated to scattered showers and thunderstorms are expected to
develop each afternoon and evening through this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 2 pm today.

The radar

The Cheyenne radar (KCYS), 37 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Larimer

When
July 20, 3:47 PM MST
Where
Larimer County, 9.31 mi ENE of Buckeye
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.840, -104.950

Hail, Weld

When
July 20, 4:10 PM MST
Where
Weld County, 2.14 mi NNW of Nunn
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
40.730, -104.780

Hail, Weld

When
July 20, 4:12 PM MST
Where
Weld County, 0.52 mi W of Nunn
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
40.700, -104.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902809, 902810, 902811.